Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Burlington, VT

August 12, 2017Addison County, Washington County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 12, 2017, 6:16 PM EDT for Addison County, Washington County, Vermont; Essex County, New York. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 6:16 PM EDT (22:16 UTC)
Expired
Aug 12, 2017, 7:04 PM EDT
In force
48 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Essex County, NY, Addison County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 56 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:25 PM EDTTSTM WND DMG3 N Ironville, NYTREE DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS51 KBTV 122216
SVRBTV
NYC031-VTC001-023-122315-
/O.NEW.KBTV.SV.W.0055.170812T2216Z-170812T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
616 PM EDT SAT AUG 12 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Essex County in northern New York...
  Central Addison County in central Vermont...
  Southwestern Washington County in central Vermont...

* Until 715 PM EDT

* At 615 PM EDT, severe thunderstorms were located along a line
  extending from Moriah to Schroon Lake, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Middlebury, Moriah, Crown Point, Cornwall, Weybridge, Salisbury,
  Schroon Lake, Lincoln, Whiting, New Haven, Port Henry, Addison,
  Shoreham, Warren, D A R State Park, Ripton, Crown Point Center,
  Leicester, Bridport and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4414 7269 4385 7305 4383 7388 4409 7352
TIME...MOT...LOC 2215Z 265DEG 21KT 4404 7350 4383 7379 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
499 
WWUS51 KBTV 122304
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
704 PM EDT SAT AUG 12 2017

NYC031-VTC001-023-122314-
/O.CAN.KBTV.SV.W.0055.000000T0000Z-170812T2315Z/
Essex NY-Addison VT-Washington VT-
704 PM EDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESSEX...CENTRAL
ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4414 7269 4385 7305 4383 7388 4409 7352
TIME...MOT...LOC 2302Z 265DEG 21KT 4406 7312 4385 7341 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:14 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 4:14 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
414 PM EDT Sat Aug 12 2017

.SYNOPSIS...
Thunderstorms through this evening will have the potential to
produce gusty winds and small hail. Storms will taper off after
nightfall, followed by cooler and drier weather early next week.
The next chance for rain will be later next week when a low
pressure system moves through Thursday into Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 408 PM EDT Saturday...Showers and thunderstorms having a
tough time getting organized over our forecast. Most unstable
CAPE over 2,000 j/kg, but convection is having difficulty
overcoming weak CIN around 900-850mb shown on BUFKIT RAP and
HRRR model data with surface temps only 75 to 80 degrees. Weak
convergence along prefrontal trough from northern Champlain
valley southwest into the central Adirondacks proving to have
limited low level convergence and lift as well. Shear is modest
at best, with 0-6km bulk shear less than 40 knots. Biggest
threat will be wind gusts 30-40 mph and pea to dime size hail in
the strongest storms. Best instability is in the Champlain
Valley, and any storms that form/move through there and head up
the western slopes of the Green Mountains bear watching.
Convection to wind down this evening with loss of surface
heating.

500 mb trough and surface cold front to move into area
overnight into Sunday morning. The surface front moves into the
St. Lawrence Valley after midnight, to the Champlain Valley by
sunrise, and east of Vermont by mid morning. Frontal lift,
morning sun, and orographic lift in northern Vermont will
continue low chance for showers in that area until the moisture
runs out.

Despite the front on our doorstep there will be little airmass
change tonight, and lows will be similar to previous night in
the upper 50s to lower 60s. Sunday about 5 degrees cooler with
highs 70- 75 and some partial clearing.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 408 PM EDT Saturday...500 mb shortwave energy exits to
our east with broad cyclonic upper level flow around a low over
James Bay. Fast westerly flow at 500 mb across the forecast area
and surface high pressure building in from the west. A weakly
sheared trough moves through in the upper flow with some models
breaking out light showers on Monday. For now I kept POPs below
slight chance level and only reflected it with a few more clouds
on Monday. Seasonable temperatures a few degrees below normal,
with highs in the 70s Monday and overnight lows in the 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1212 PM EDT Saturday...Long term period picks up where the
short term left off with high pressure continuing to dominate
at the surface while upper level low pressure east of James Bay
slowly shifts southeastward to the Gulf of St. Lawrence by
Wednesday evening. For the most part the region remains dry,
though some isolated to scattered showers will be possible
Tuesday afternoon generally in the higher terrain due to the
orographic lift as weak shortwave energy traverses the region.
An upper level ridge follows for Wednesday night through
Thursday night continuing the dry stretch, before our next
potential system moves in for Friday and Saturday. While it's 7
days out, there's good consensus amongst the GFS and ECMWF for
widespread precipitation these 2 days, with PWATS possibly near
2".

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...scattered tsra lowering vis to mvfr with
vfr cigs moving west to east in the 19-24 UTC timeframe,
otherwise vfr cigs/vis through the evening. Cold front with wind
shift to west to occur mainly after midnight and some lowering
of ceilings to mvfr with the frontal passage. Drier air moves in
behind front and ceilings improve to vfr.

Outlook...

Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Slight Chance SHRA.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SHRA.

&&

.MARINE...
Lake Wind Advisory the rest of this afternoon into the evening.
Wind in the 20-25 knot range just touching the advisory level
and will continue to do so through the evening. Wind in the
lower atmosphere will continue to mix down to the surface with
the daytime heating, then die down as the sun sets and mixing
subsides. Lake Thunderstorm Advisory is also in effect through
the evening. Thunderstorms forming over the Adirondacks will
move east off the mountains across Lake Champlain and create a
hazard to boaters and recreationists.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hanson
NEAR TERM...Hanson
SHORT TERM...Hanson
LONG TERM...Deal/Lahiff
AVIATION...Hanson
MARINE...Hanson
Hazardous weather outlook, Aug 12, 4:51 AM EDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
451 AM EDT Sat Aug 12 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-130900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
451 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected across
much of the North Country this afternoon and evening. The potential
for thunderstorms producing wind gusts in the 40 to 50 mph
range...small hail...heavy downpours...and frequent lightning will
exist across the northern Adirondacks from 200 pm to 500 pm...across
the Champlain Valley from 400 pm to 700 pm...and across the remainder
of Vermont between 500 pm and 800 pm. Anyone with outdoor plans
should keep an eye on the sky and seek shelter as storms approach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 2:29 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
229 PM EDT SAT AUG 12 2017

NYZ028-VTZ001-002-016-121930-
Eastern Clinton-Western Franklin-Grand Isle-Eastern Franklin-
229 PM EDT SAT AUG 12 2017

...A THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTHERN GRAND
ISLE AND NORTHWESTERN FRANKLIN COUNTIES...

At 228 PM EDT, a thunderstorm was located over Rouses Point, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm has a history of pea size hail at Champlain, New York.

Locations impacted include...
Chazy, Enosburg Falls, Franklin, Alburgh Village, Champlain, St.
Albans City, Sheldon, Swanton, St. Albans Town, South Alburgh,
Alburgh, Enosburg Falls Village, Alburgh Dunes State Park, North
Hero, Swanton Village, Bakersfield, Highgate Falls, Isle La Motte,
Lake Carmi State Park and Rouses Point.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4478 7276 4484 7356 4501 7351 4502 7281
TIME...MOT...LOC 1828Z 268DEG 20KT 4498 7335
Special weather statement, Aug 12, 4:33 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
433 PM EDT SAT AUG 12 2017

NYZ028-031-035-VTZ001-005-017-122130-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Eastern
Chittenden-Western Chittenden-
433 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHERN GRAND ISLE AND NORTHWESTERN CHITTENDEN
COUNTIES...

At 432 PM EDT, a strong thunderstorm was located near Au Sable Forks,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Peru, Winooski, Colchester, Essex Junction Village,
Williston, Keeseville, Milton, South Hero, Port Kent, Essex,
Shelburne, Grand Isle, Richmond, Jericho, Sunset Island and West
Milton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4470 7317 4442 7298 4438 7355 4447 7356
      4446 7359 4446 7363 4445 7365 4451 7368
      4473 7323
TIME...MOT...LOC 2032Z 253DEG 23KT 4446 7357
Special weather statement, Aug 12, 5:32 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
532 PM EDT SAT AUG 12 2017

NYZ035-VTZ005-009-018-122200-
Eastern Essex-Western Chittenden-Western Addison-Eastern Addison-
532 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...

At 532 PM EDT, a strong thunderstorm was located over Panton, moving
east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Vergennes, Westport, Ferrisburg, Charlotte, Waltham, Bristol, Monkton
Ridge, Monkton, Monkton Boro, New Haven, Panton, Mt. Philo State
Park, Addison, Kingsland Bay State Park, Ferrisburgh, Weybridge,
Hinesburg, Fort Cassin Point, Owls Head Bay and Town Farm Bay.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4405 7302 4406 7349 4413 7352 4420 7352
      4435 7316
TIME...MOT...LOC 2132Z 258DEG 22KT 4413 7333
Special weather statement, Aug 12, 5:40 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
540 PM EDT SAT AUG 12 2017

VTZ002-016-122215-
Western Franklin-Eastern Franklin-
540 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY...

At 540 PM EDT, a strong thunderstorm was located over St. Albans
City, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Enosburg Falls, Bakersfield, Berkshire, St. Albans City, Enosburg
Falls Village, Sheldon, Fairfield, Lake Carmi State Park, Enosburg,
Franklin, Swanton, St. Albans Town, Belvidere, Montgomery, Highgate,
Swanton Junction, Sheldon Junction, West Hill, North Sheldon and East
Highgate.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4480 7264 4480 7265 4479 7274 4476 7277
      4477 7310 4488 7314 4502 7271 4501 7270
TIME...MOT...LOC 2140Z 257DEG 26KT 4484 7305

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:29 PM EDTSpecial Weather StatementBTVFranklin61 min
Aug 12, 2:43 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle62 min
Aug 12, 4:33 PM EDTSpecial Weather StatementBTVChittenden57 min
Aug 12, 5:32 PM EDTSpecial Weather StatementBTVAddison28 min
Aug 12, 5:40 PM EDTSpecial Weather StatementBTVFranklin35 min
Aug 12, 6:00 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Lamoille, Washington60 min
Aug 12, 6:42 PM EDTSpecial Weather StatementBTVOrleans63 min
Aug 12, 7:00 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Lamoille, Orleans, Washington75 min
Aug 12, 7:04 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Washington56 min
Aug 12, 12:38 AM EDTSpecial Weather StatementBTVSt. Lawrence67 min
Aug 12, 1:46 AM EDTSpecial Weather StatementBTVSt. Lawrence59 min
Aug 12, 7:54 PM EDTSpecial Weather StatementBTVSt. Lawrence66 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.